Whooping cough vaccine not linked to seizure

August 1, 2010

Growing concerns are mounting over the safety of the current Dtap vaccine, also known as the whooping cough vaccine.

There has been growing concern over the safety of the current DTap vaccine, also known as the whooping cough vaccine. However, researchers from the US Centers for Disease Control (CDC) are confident in the safety of the vaccine with respect to fever-related seizures in infants. "Our findings provide reassuring evidence that the vaccine is not associated with acute seizure events and is safe for routine immunization in early childhood," they write in the July 19 online issue of Pediatrics.

The retrospective study examined data from more than 433,654 infants aged 6 weeks to 23 months who were vaccinated from 1997 through 2006. The study identified 7,191 seizure events among the cohort group, but only 112 occurred within 4 days of receiving a vaccine shot. A seizure event (febrile or afebrile) was defined by the International Classification of Diseases, Ninth Revision, Clinical Modification diagnoses assigned to an inpatient or emergency department setting.

The seizure rate during these 4 days was 1,208 per 100,000 infants, who were followed for more than a year. The differences in seizure rates between recently vaccinated children and children who had not been vaccinated showed no increased risk.

The CDC, the American Academy of Pediatrics, and the American Academy of Family Physicians all recommend that children be inoculated with vaccine. At the present time, there are 3 different brands of DTaP vaccines available in the United States. All 3 vaccines are equally effective and safe and are given on the same schedule at 2, 4, 6, and 15 to 18 months and 4 to 6 years old.